Maryland, 2009

Flash Flooding in Maryland, August 28, 2009

August 28, 2009 · NWS PHI · 2 events in 2 counties and zones

A frontal boundary settled southward across most of the area during the 28th before stalling nearby. Plenty of moisture flowing northward along with incoming energy resulted in some showers and thunderstorms, some of which produced heavy rainfall and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary settled southward across most of the area during the 28th before stalling nearby. Plenty of moisture flowing northward along with incoming energy resulted in some showers and thunderstorms, some of which produced heavy rainfall and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 3:23 AM EST, 10 hours 32 minutes earlier.

Area forecast discussion, Aug 28, 3:23 AM EST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
423 AM EDT FRI AUG 28 2009

.SYNOPSIS...
A FRONTAL BOUNDARY TO OUR SOUTH WILL LIFT NORTH AS A WARM FRONT
LATER THIS AFTERNOON AND OVERNIGHT TONIGHT WHILE TROPICAL STORM
DANNY LIFTS NORTH THEN NORTHEAST WHILE REMAINING OFFSHORE. A COLD
FRONT WILL MOVE THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. HIGH
PRESSURE IS THEN EXPECTED TO TRY TO BUILD INTO THE AREA THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SMALL AREA OF OMEGA AND A SMALL VORTICITY MAX HAS ALLOWED
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVERNIGHT AND THEY
ARE MOVING THROUGH A PORTION OF THE AREA THIS MORNING. WE EXPECT
SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE BY LATER THIS
AFTERNOON AS A CLOSED LOW ALOFT OVER THE SOUTHEASTER STATES OPENS
AND BECOMES EMBEDDED IN THE SOUTHWEST FLOW OF THE MEAN TROUGH. THIS
WILL SEND SEVERAL WEAK DISTURBANCES ACROSS THE AREA TODAY. WITH
THE WARM FRONT LIFTING NORTHWARD, AND A MOIST ATMOSPHERE, THIS
WILL LEAD TO WIDESPREAD PRECIPITATION ACROSS THE AREA BY LATER THIS
AFTERNOON. THE MODELS DO GIVE US SOME INSTABILITY, BUT BEING WE
WILL BE NORTH OF THE WARM FRONT MOST OF THE DAY IT SHOULD NOT BE
MUCH. EITHER WAY, WE ARE ALREADY GETTING THUNDERSTORMS, SO WE WILL
CONTINUE WITH A CHANCE OF THUNDERSTORMS IN THE FORECAST. WITH THE
CLOUD COVER AND RAIN EXPECTED, IT SHOULD BE QUITE A COOL DAY,
ESPECIALLY FOR THE NORTHERN HALF OF THE CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE WARM FRONT IS EXPECTED TO CONTINUE TO LIFT THROUGH MUCH OF THE
AREA OVERNIGHT TONIGHT AND A STEADY SOUTHWEST FLOW ALOFT WILL KEEP
MOISTURE STREAMING INTO THE AREA. THE SHORT WAVE ASSOCIATED WITH
THE CLOSED LOW OVER THE SOUTHEASTERN STATES TODAY, WILL NOT MAKE
IT TO THE AREA UNTIL SATURDAY. HOWEVER, SEVERAL DISTURBANCES WILL
CONTINUE TO CROSS THE AREA TONIGHT, KEEPING WIDESPREAD RAIN ACROSS
THE AREA. AGAIN, THERE IS NOT MUCH INSTABILITY, BUT WITH THE WARM
FRONT LIFTING NORTHWARD, AND WITH THE VORT MAXES ALOFT, WE COULD
GET SOME THUNDERSTORMS DEVELOP. AT THE SAME TIME, TROPICAL STORM
DANNY WILL BE LIFTING NORTH, OFFSHORE OF THE EASTERN SEABOARD. THE
GOOD NEWS IS IT IS FORECAST TO REMAIN OFF THE COAST AS IT PASSES
OUR AREA ON SATURDAY. ACTUALLY, IN DOING SO, IT MAY KEEP A GOOD
BIT OF RAINFALL WRAPPED UP IN IT CIRCULATION. ANOTHER POSSIBILITY
IS THAT ANY PRECIPITATION FROM DANNY MAY REMAIN TO OUR NORTH AND
EAST AS THE SOUTHWEST FLOW SHEARS THE PRECIPITATION AWAY FROM OUR
AREA. HOWEVER, WE STILL EXPECT SOME SHOWER ACTIVITY SATURDAY WITH
ANY MID/UPPER DISTURBANCES MOVING THROUGH THE AREA. SATURDAY NIGHT
INTO SUNDAY, A COLD FRONT IS EXPECTED TO CROSS THE AREA, WHICH
SHOULD KEEP A CHANCE OF SCATTERED PRECIPITATION FOR THE AREA.
SATURDAY AND SUNDAY COULD WARM UP A BIT, ESPECIALLY IF ANY
SUNSHINE BREAKS OUT, WITH MANY AREAS REACHING THE LOW TO MID 80S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AFTER THE FRONT MOVES THROUGH, HIGH PRESSURE WILL THEN TRY TO
BUILD INTO THE REGION THROUGH THE MIDDLE OF THE WEEK WHILE A BROAD
MID/UPPER TROUGH REMAINS ACROSS THE EASTERN HALF OF THE COUNTRY.
MODELS ARE NOW FORECASTING A CLOSED LOW TO DEVELOP AND INTENSIFY IN
THIS TROUGH NEAR THE OHIO RIVER VALLEY, WHICH WOULD THEN IN TURN
DEVELOP AND STRENGTHEN A SURFACE LOW PRESSURE SYSTEM VERY NEAR OUR
AREA. IF THIS HAPPENS, WE COULD SEE SOME PRECIPITATION BY THE
MIDDLE OF THE WEEK. AT THIS TIME, WE HAVE KEPT THE FORECAST DRY,
AND WILL LET THE NEXT SHIFT ADD ANY PRECIPITATION TO THE FORECAST
IF THE MODELS CONTINUE TO SHOW THIS. EITHER WAY, WITH THE TROUGH
NEAR THE AREA THROUGH MUCH OF THE EXTENDED, WE SHOULD NOT HAVE
MUCH OF A WARM UP, KEEPING TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE LARGE PICTURE IS ONE OF CONVERGING SYSTEMS INTO THE REGION.
STEADY STREAM OF MOISTURE FROM THE SOUTH...TROUGH MOVING IN FROM THE
WEST AND A TROPICAL SYSTEM ON OUR DOOR STEP TONIGHT.

FOR THIS MORNING HOWEVER...EARLY MORNING CONVECTION BRINGING VERY
HEAVY RAINS TO PARTS OF THE REGION BUT CONDITIONS STILL MVFR/VFR.
CLUSTER OF SHOWERS OVER NORTHEAST MARYLAND INTO SOUTHEAST PA AND
NORTHERN DELAWARE WILL PROBABLY LOWER CONDITIONS TO IFR WHEN IT
MOVES OVER TAF SITES.

THE PROBLEM IS GOING TO BE THE MARINE FLOW WHICH WILL KEEP CIGS IN
THE MVFR RANGE FOR FEW HOURS THIS MORNING THEN LOWER TO IFR THIS
AFTERNOON INTO OVERNIGHT HOURS. NOT TOO PROMISING NEXT COUPLE OF
DAYS AS WE COME UNDER THE EFFECTS OF THE BROAD NORTHEAST FLOW IN
ADVANCE OF AN APPROACHING TROPICAL SYSTEM. DANNY WILL COME A LITTLE
CLOSER TO THE REGION THAN BILL DID LAST WEEK.

VERY DIFFICULT CALL FOR THE CIGS AND VSBYS FOR TODAY SO EXPECT TO
SEE SEVER AMENDMENTS OVER THE NEXT 4 OR 5 HOURS. UNTIL THE SHOWERS
MOVE THROUGH TO THE NORTHEAST.

OUTLOOK...
TROPICAL SYSTEM DANNY WILL BE MOVING NORTH OVER THE NEXT TWO DAYS
AND IT IS JUST A MATTER OF WHETHER IT BECOMES ABSORBED IN THE TROUGH
COMING IN FROM THE NORTHWEST OR MAINTAINS OWN IDENTITY AS IT MOVES TO
THE NORTHEAST. NEEDLESS TO SAY ANY EXTENDED FLIGHTS TO THE NORTHEAST
SHOULD BE PLANNED CAREFULLY. CONDITIONS SHOULD IMPROVE FOR SUNDAY
INTO EARLY NEXT WEEK.

&&

.MARINE...
LONG PERIOD SWELLS NOW AT THE HUDSON CANYON TEXAS TOWER 4 BUOY AND
BUOY 44009 OFF OUR NEARSHORE COAST. SEAS BOTH LOCATIONS ARE 4 FEET
WITH THE SWELLS OF 11-12 SECONDS. WAVES ON THE DELAWARE BAY ARE 2
FEET BUT A SHORT CHOP OF 3 SECONDS.

WE HAVE SMALL CRAFT ADVISORIES UP FOR THE COAST FOR THE BUILDING
SEAS AND FOR THE TIME BEING THERE WONT BE MUCH WIND TO DEAL WITH
UNTIL TROPICAL STORM DANNY BEGINS A FASTER MOVE TO THE NORTH.

THE OCEAN PREDICTION CENTER HAS THE FOLLOWING HEADLINES FOR THE
CANYON AREAS...

NT2 MID ATLC WATERS...
.HUDSON TO BALT CNYN...TRPCL STORM SAT.
.BALT CNYN TO HAGUE LINE...TRPCL STORM SAT INTO SAT NGT.
.BALT CNYN TO HATTERAS CNYN...TRPCL STORM TODAY INTO TNGT.
.HATTERAS CNYN TO CAPE FEAR...TRPCL STORM TODAY INTO TNGT.
.CAPE FEAR TO 31N...TRPCL STORM TODAY INTO TNGT.

AS ALWAYS...CHECK THE LATEST BULLETINS ON THE TROPICAL STORM FROM
THE NATIONAL HURRICANE CENTER.

THE FORECAST SEAS FOR THE 44009 BUOY WILL BE AROUND 9 OR 10 FEET
WITH THE TIME OF THE PEAK WAVES SATURDAY AFTERNOON AND NIGHT. WE
EXPECT TO SEE BREAKERS ON THE BEACH AROUND 5 FEET WHICH WILL IMPACT
THE INLETS ALONG THE COAST. OTHERWISE THE DOMINANT WAVES WILL
CONTINUE TO ROLL ALONG AT 11-12 SECOND PERIODS.

ONCE THE TROPICAL STORM MOVES NORTH OF THE REGION GRADUAL
IMPROVEMENT WILL SETTLE IN DURING THE DAY ON SUNDAY.

A COLD FRONT IS FCST TO MOVE WEST TO EAST ACROSS THE FORECAST WATERS
ON SUNDAY. A WEAK WAVE IS FCST TO MOVE ALONG THE FRONT WHICH COULD
MAINTAIN A CHANCE FOR SHWRS/T-STMS FOR SUNDAY INTO SUNDAY NIGHT.
HIGH PRESSURE WILL ATTEMPT TO BUILD INTO THE REGION ON MONDAY BUT
ANOTHER WAVE WILL FORM ALONG THE COAST AND CUT SHORT THE FAIR
WEATHER WITH SHOWERS AND THUNDERSTORMS RETURNING TUESDAY AND
WEDNESDAY.

RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS TODAY WILL PROBABLY BE UPGRADED TO
HIGH RISK FOR SATURDAY INTO SUNDAY AS WAVES CONTINUE TO BUILD ON THE
COAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 6 AM EDT
     SATURDAY FOR ANZ450>455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...EBERWINE
MARINE...EBERWINE
RIP CURRENTS...EBERWINE
Hazardous weather outlook, Aug 28, 7:07 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
807 AM EDT FRI AUG 28 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-291215-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
807 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT AS A WARM FRONT LIFTS
THROUGH THE AREA. SOME GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TROPICAL STORM DANNY SHOULD PASS TO OUR EAST SATURDAY, HOWEVER,
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY WHICH
COULD PRODUCE SOME GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-291215-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
807 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT AS A WARM FRONT LIFTS
THROUGH THE AREA. SOME GUSTY WINDS ARE ALSO POSSIBLE. THERE IS A
MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TROPICAL STORM DANNY SHOULD PASS TO OUR EAST SATURDAY, HOWEVER,
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY WHICH
COULD PRODUCE SOME GUSTY WINDS. ALSO, ENHANCED RIP CURRENTS ARE
EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-291215-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
807 AM EDT FRI AUG 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT AS A WARM FRONT LIFTS
THROUGH THE AREA. SOME GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

TROPICAL STORM DANNY SHOULD PASS TO OUR EAST SATURDAY, HOWEVER,
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY WHICH
COULD PRODUCE SOME GUSTY WINDS. ALSO, ENHANCED RIP CURRENTS ARE
EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-291215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
807 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE TONIGHT AS A WARM FRONT LIFTS THROUGH THE
AREA. SOME GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TROPICAL STORM DANNY SHOULD PASS TO OUR EAST SATURDAY, HOWEVER,
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY WHICH
COULD PRODUCE SOME GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 28, 9:35 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT FRI AUG 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       1 E GRASONVILLE         38.96N 76.19W
08/28/2009  E2.00 INCH       QUEEN ANNES       MD   TRAINED SPOTTER

            ESTIMATED 2 INCHES IN 45 MINUTES. MINOR ROAD FLOODING ON
            PERRYS CORNER RD.

0800 AM     FLASH FLOOD      COOPERSBURG             40.51N 75.39W
08/28/2009                   LEHIGH             PA   FIRE DEPT/RESCUE

            LITTLE LEHIGH CREEK AND THE SAUCON CREEK CAUSED SOME
            FLOODING OF ROADWAYS.

0818 AM     FLASH FLOOD      NORTHFIELD              39.37N 74.55W
08/28/2009                   ATLANTIC           NJ   PUBLIC

            STREET FLOODING IN NORTHFIELD.

0826 AM     HEAVY RAIN       SEAVILLE                39.21N 74.70W
08/28/2009  E1.80 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            ESTIMATED 1.8 INCHES FELL WITHIN 10 MINUTES.

0830 AM     HAIL             2 N WOODBINE            39.26N 74.81W
08/28/2009  E0.50 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            DIME SIZE HAIL IN STEELMANTOWN.

0855 AM     FLASH FLOOD      NNE ALLENTOWN           40.60N 75.48W
08/28/2009                   LEHIGH             PA   TRAINED SPOTTER

            ONE LANE OF ROUTE 222 CLOSED IN TREXLERTOWN.

0930 AM     HEAVY RAIN       GREEN CREEK             39.05N 74.90W
08/28/2009  E0.50 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            HALF INCH IN 10 MINUTES.

&&

HEAVENER
Special weather statement, Aug 28, 10:44 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1144 AM EDT FRI AUG 28 2009

NJZ021-023-024-281715-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CUMBERLAND NJ-
1144 AM EDT FRI AUG 28 2009

...STRONG THUNDERSTORMS WILL AFFECT CAPE MAY AND CUMBERLAND
   COUNTIES...

AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF CAPE MAY...MOVING NORTHEAST AT 20
MPH. THIS THUNDERSTORM WILL BE NEAR CAPE MAY POINT AROUND 1155
AM...NORTH CAPE MAY...CAPE MAY AROUND 1205 PM...AND WEST WILDWOOD
AROUND 1220 PM.

STRONG GUSTY WINDS AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES
CAN BE EXPECTED FROM THIS AND OTHER STORMS MOVING IN FROM THE
DELAWARE BAY TIL ABOUT 1 PM.

FORECASTER: JJM
Local storm report, Aug 28, 12:35 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
135 PM EDT FRI AUG 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       1 E GRASONVILLE         38.96N 76.19W
08/28/2009  E2.00 INCH       QUEEN ANNES       MD   TRAINED SPOTTER

            ESTIMATED 2 INCHES IN 45 MINUTES. MINOR ROAD FLOODING ON
            PERRYS CORNER RD.

0800 AM     FLASH FLOOD      COOPERSBURG             40.51N 75.39W
08/28/2009                   LEHIGH             PA   FIRE DEPT/RESCUE

            LITTLE LEHIGH CREEK AND THE SAUCON CREEK CAUSED SOME
            FLOODING OF ROADWAYS.

0818 AM     FLASH FLOOD      NORTHFIELD              39.37N 74.55W
08/28/2009                   ATLANTIC           NJ   PUBLIC

            STREET FLOODING IN NORTHFIELD.

0826 AM     HEAVY RAIN       SEAVILLE                39.21N 74.70W
08/28/2009  E1.80 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            ESTIMATED 1.8 INCHES FELL WITHIN 10 MINUTES.

0755 AM     HAIL             2 N WOODBINE            39.26N 74.81W
08/28/2009  E0.50 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            DIME SIZE HAIL IN STEELMANTOWN.

0855 AM     FLASH FLOOD      NNE ALLENTOWN           40.60N 75.48W
08/28/2009                   LEHIGH             PA   TRAINED SPOTTER

            ONE LANE OF ROUTE 222 CLOSED IN TREXLERTOWN.

0930 AM     HEAVY RAIN       GREEN CREEK             39.05N 74.90W
08/28/2009  E0.50 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            HALF INCH IN 10 MINUTES.

&&

HEAVENER
Special weather statement, Aug 28, 12:35 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
135 PM EDT FRI AUG 28 2009

MDZ015-019-281900-
QUEEN ANNES MD-TALBOT MD-
135 PM EDT FRI AUG 28 2009

...A STRONG THUNDERSTORM WILL AFFECT QUEEN ANNES AND TALBOT
COUNTIES...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF EASTON...MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR TILGHMAN ISLAND AROUND 200 PM...TALBOT
AROUND 215 PM...COPPERVILLE...ST. MICHAELS AROUND 230 PM...EASTON...
QUEENSTOWN AROUND 245 PM...SKIPTON AND WYE MILLS AROUND 300 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

SZATKOWSKI
Special weather statement, Aug 28, 1:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT FRI AUG 28 2009

DEZ003-282015-
INLAND SUSSEX DE-
244 PM EDT FRI AUG 28 2009

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GEORGETOWN...MOVING NORTH AT
15 MPH. THE THUNDERSTORM WILL BE NEAR GEORGETOWN AROUND 315 PM...
ELLENDALE AND MILTON AROUND 345 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

SZATKOWSKI

The radar

The Dover AFB radar (KDOX), 81 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cecil

When
August 28, 1:55 PM EST to 4:00 PM EST
Where
Cecil County, 2.59 mi ESE of Chesapeake City to 2.34 mi SE of Chesapeake City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.510, -75.779

Thunderstorms with heavy rain caused flooding around White Swan Lake east of Cayots in Cecil County. Old Telegraph Road was closed. Doppler Radar storm total estimates reached around 3 inches.

Flash Flood, Caroline

When
August 28, 2:14 PM EST to 7:00 PM EST
Where
Caroline County, Denton to 0.54 mi W of Denton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.880, -75.820

Thunderstorms with heavy downpours caused flash flooding within the Choptank River Basin in Caroline County. A couple of roadways were closed in Ridgely and also between Ridgely and Denton. Doppler Radar storm total estimates reached between 2 and 4 inches in the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194428, 194429.